Just because a medicine is natural doesn’t mean it’s harmless, says a researcher investigating adverse reactions to herbal products. “There’s a huge perception within the public and among some health-care practitioners that natural things, especially herbs, are inherently safe,” says Prof. Heather Boon of health administration and pharmacy. As a growing number of people use natural medications and often mix them with other drugs, the incidence of negative side-effects is increasing, she says. Boon and a research team from the department of psychiatry recently published a study in the Canadian Journal of Psychiatry on adverse reactions to St. John’s wort, but she says that is not the only herb with potentially harmful side-effects or interactions. “What you are really ingesting is a group of chemicals that happen to come from an herb,” says Boon, “and if you take enough of them they’re going to have a pharmacological action in your body just like any other chemicals.” Let your physician and pharmacist know about the natural health products (including herbs) that you are taking, advises Boon.